The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

With the colder months upon us germs and illness usually follow. It is important to understand the proper dosing of and risks associated with acetaminophen use, a widely used pain reliever and fever reducing drug.

The June 4 issue of the Canadian Medical Association Journal highlights a case in which parents mistakenly gave their newborn baby too much acetaminophen following a circumcision. Thankfully, though, they were able to reverse the toxicity in the liver.

If given in proper doses, the medication is highly effective for both children and adults. But repeated doses that exceed recommended dosages can lead to liver failure and in some cases even death.

Children are particularly susceptible to dosage errors and/or over use of the product. In fact, it is the leading cause of liver failure in this age group. Parents and caregivers need to be diligent when giving medication. Knowing the difference between a tablespoon and a teaspoon, or an ounce verses a milligram can be the difference between helping a child feel better, or assist in making them very ill.

The U.S. Food and Drug Administration (FDA), has offered safety tips and recommendations on how to minimize medication and dosage errors for children. They also suggest reducing the amount of strengths available, redefining the current instructions with better details, and making the standard dosing devices to be in the measurements of either spoons or cups for children; this should help prevent accidental overdosing.

Comments are closed.

Of Interest